advertisement
advertisement

Heartburn drug recall: What to do if you’re taking generic Zantac or antacids

More harrowing carcinogens were found in popular generic medications. Here’s what the FDA says to do.

Heartburn drug recall: What to do if you’re taking generic Zantac or antacids
[Photo: Hush Naidoo/Unsplash]

This is an excellent week to stop taking generic Zantac: The FDA announced recalls of batches of ranitidine from two more manufacturers, Appco Pharma and Northwind Pharmaceuticals, due to the presence of a carcinogenic called NDMA, and last week an independent lab advised that the medication should be pulled from shelves entirely, because NDMA levels increase when the medication is stored in mild heat like a warm car or stuffy closet.

advertisement

The FDA has not overtly told consumers to stop taking the drug, though back in September the agency suggested that patients might “talk to their health care professional about other treatment options.”

Other ranitidine manufacturers recalled by the FDA in the last three months include: Apotex, the maker of ranitidine branded by Walmart, Rite Aid and Walgreens, as well as manufacturers Glenmark Pharmaceutical, Aurobindo Pharma and Sandoz. Mylan, a maker of a similar generic, nizatidine, has also been recalled.

This is not an isolated incident. Journalist Katherine Eban reported on foreign generic manufacturers for her recent expose, Bottle of Lies. She told NPR thatthe concern is higher for people on maintenance medications who are taking these drugs day in and day out, which may have toxic impurities” that can build up in the body. Her book “quotes inspector after inspector saying that they themselves fill only the most essential prescriptions — and will pay anything to avoid taking a drug made overseas.”

The take home: Don’t take daily pills unless you really need them. And if you do, opt for a U.S.-based manufacturer.

To read the full recall notices, follow the links below. If you have the medication in your home from any of the affected batches, stop using it immediately and follow the directions on the notice.

[FDA.gov]
advertisement
advertisement